Alert archive / Illinois / Areal Flood Warnings in 2009

Areal Flood Warning 2, NWS Lincoln, IL

March 10, 2009Fulton County, Illinois

NWS Lincoln, IL issued this areal flood warning at Mar 10, 2009, 6:53 PM CDT for Fulton County, Illinois. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 6:53 PM CDT (23:53 UTC)
Expired
Mar 11, 2009, 12:45 PM CDT
In force
18 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 478 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood warning went out at Mar 10, 6:45 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 10, 6:45 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT TUE MAR 10 2009

.DISCUSSION...
ISSUED 300 PM CDT TUE MAR 10 2009

SHORT TERM...TONIGHT THROUGH FRIDAY...
MAIN FOCUS OF THE SHORT TERM FORECAST IS PACKED INTO THE FIRST
12HRS. SURFACE LOW IS NOW OVER EASTERN IOWA WITH THE TRAILING COLD
FRONT PICKING UP SPEED AND APPROACHING FAR WESTERN ILLINOIS. THIS
FRONT IS FORECAST TO SWEEP THROUGH THE ENTIRE AREA BEFORE MIDNIGHT.
THEREAFTER NO PRECIPITATION EXPECTED AS A CANADIAN SURFACE HIGH
MOVES IN BEHIND THE FRONT AND REMAINS ENTRENCHED THROUGH FRIDAY.
TEMPERATURES WILL TAKE A TURN BELOW NORMAL UNTIL THE HIGH MOVES EAST
THIS WEEKEND.

NOW REGARDING THE FIRST PERIOD...WHAT MEAGER INSTABILITY EXISTS IS
FOCUSED AHEAD OF THE FRONT OVER MISSOURI AND EXTENDS ACROSS THE
SOUTHERN HALF OF ILLINOIS. FURTHER NORTH TOWARD LINCOLN/PEORIA/
BLOOMINGTON/GALESBURG...CLOUDS AND RAIN HAVE KNOCKED DOWN ANY
MEANINGFUL INSTABILITY SO FAR. OVERALL SHEAR VALUES WOULD BE
FAVORABLE FOR UPDRAFT ORGANIZATION...EVEN IF THE STORMS ARE SHALLOW.
0-1 KM SHEAR IS AROUND 45 KT AND DEEPER 0-6 KM BULK SHEAR IS A
ROBUST 70 KT. THE MOST FAVORABLE JUXTAPOSITION OF SHEAR AND
INSTABILITY AND THE GREATER THREAT FOR SEVERE INITIATION THEREFORE
APPEARS TO BE FROM SPRINGFIELD MO TO AROUND ST. LOUIS THEN MOVING
EAST-NORTHEASTWARD FROM THERE. THE SEVERE POTENTIAL SHOULD BE OVER
WITH BY AROUND 10 PM. ADDITIONAL FLOOD POTENTIAL...EXCEPT FOR THE
RIVERS...LOOKS LOW DUE TO THE RAPID MOVEMENT OF THE STORMS.
HOWEVER...WINDS WILL BE SIGNIFICANT BEHIND THE FRONT AS THE LOW
DEEPENS TO OUR NORTH AND STRONG COLD ADVECTION MOVES IN. WILL
THEREFORE HAVE A WIND ADVISORY FOR POST-FRONTAL WINDS FROM 6PM THIS
EVENING UNTIL 6 AM WEDNESDAY FOR THE NORTHERN HALF OF THE AREA.
AFTER THAT...THE PRESSURE GRADIENT WILL BE RELAXING AND WINDS WILL
SUBSIDE BELOW ADVISORY LEVELS AFTER SUNRISE WEDNESDAY.

LONG TERM...SATURDAY THROUGH TUESDAY...
DRY AND COOL HIGH PRESSURE SHOULD HOLD ON THROUGH SATURDAY. AFTER
THAT...THE UPPER PATTERN BECOMES A BIT MORE COMPLICATED AS A FAIRLY
DEEP UPPER TROUGH INITIALLY OVER THE CENTRAL/SOUTHERN ROCKIES
WEAKENS AND MOVES EASTWARD INTO THE PLAINS. POPS WILL SLOWLY BEGIN
GOING UP FROM SOUTH TO NORTH BEGINNING SATURDAY NIGHT AND CONTINUING
SUNDAY AND MONDAY. THE UPPER TROUGH IS EXPECTED TO BE ACROSS THE
CENTRAL PLAINS ON SUNDAY AND SLOW UP IN RESPONSE TO BUILDING HEIGHTS
OVER THE SOUTHEASTERN STATES. WITH THE MAIN LOW LEVEL BAROCLINIC
ZONE BEING ACROSS THE GULF STATES ON SATURDAY...CYCLOGENESIS AROUND
LOUISIANA APPEARS LIKELY LATE SATURDAY. THE LOW SHOULD THEN MOVE
NORTHEAST INTO THE LOWER/MID MISSISSIPPI VALLEY SUNDAY AND EARLY
MONDAY. ONE OF THE MAIN DIFFERENCES IN THE LONG RANGE MODELS IS THE
EVOLUTION OF THE UPPER TROUGH AND RESULTANT SURFACE DEVELOPMENT.
WILL THEREFORE KEEP POPS IN THE LOW END CHANCE OR SLIGHT CHANCE
RANGE FOR NOW...WITH AREAS FURTHER SOUTH BEING MORE FAVORED. BEYOND
MONDAY...MODEL SPREAD INCREASES AND PREDICTABILITY DECREASES ENOUGH
TO PRECLUDE EXTENDING POPS INTO TUESDAY WITH THIS PACKAGE.

&&

.AVIATION...
ISSUED 645 PM CDT TUE MAR 10 2009

LINE OF SHOWERS AND THUNDERSTORMS ARE QUICKLY MOVING THROUGH THE
SITES THIS EVENING. IT HAS ALREADY PASSED PIA AND WILL BE PASSING
SPI AND BMI BEFORE BEGINNING OF TAF TIME OF 00Z. DEC AND CMI WILL
BE ONLY SITES THAT WILL HAVE MENTION OF THUNDER WITH TEMPO GROUP
OF JUST AN HOUR. CIGS WILL ALSO FALL TO MVFR LEVELS OF AROUND
1.5KFT AFTER RAIN AND FROPA. WINDS WILL INCREASE AT FROPA AS WELL
WITH GUSTS TO AROUND 30KTS. CLOUDS SHOULD DECREASE LATE TONIGHT
AROUND MIDNIGHT...HOWEVER WINDS WILL CONTINUE TO BE GUSTY AS
GRADIENT BEHIND FRONT REMAINS OVER THE AREA UNTIL TOMORROW
MORNING. NORTHWEST WINDS WILL CONTINUE TOMORROW BUT WITHOUT GUSTS
WHILE CIRRUS CIG FROM OVERNIGHT DISSIPATES. THESE CONDITIONS WILL
CONTINUE FOR REMAINDER OF TAF PERIOD.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CDT WEDNESDAY FOR ILZ027>031-036>038-
040>051-053.

&&
Hazardous weather outlook, Mar 10, 3:15 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT TUE MAR 10 2009

ILZ027>031-036>038-040-041-111200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
315 PM CDT TUE MAR 10 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD A COLD FRONT
THIS EVENING. DUE TO THE LACK OF HEATING IN THE AREA...THE MAIN
THREAT FROM THE STORMS WILL BE PERIODS OF HEAVY RAIN. GUSTY WINDS
ARE ALSO EXPECTED TO PICK UP BEHIND THE COLD FRONT. THEREFORE A
WIND ADVISORY HAS BEEN ISSUED FOR THE AREA TONIGHT...WITH STRONG
NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BLUSTERY AND COLD CONDITIONS WILL CONTINUE WEDNESDAY...WITH
NORTHWEST WINDS UP TO 30 MPH IN THE MORNING.

RIVER FLOODING WILL CONTINUE ALL ALONG THE ILLINOIS RIVER THROUGH
THE REST OF THE WEEK. IN ADDITION...THE SPOON AND MACKINAW RIVERS
WILL ALSO BE IN MODERATE FLOOD FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-111200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
315 PM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...AS A
STRONG COLD FRONT SWEEPS EAST ACROSS ILLINOIS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS SOUTHEAST ILLINOIS THIS EVENING.
THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES.

WINDY AND MUCH COLDER CONDITIONS ARE EXPECTED LATER TONIGHT...WHICH
WILL FEATURE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

ILZ042>051-053-111200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
315 PM CDT TUE MAR 10 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...AS A
STRONG COLD FRONT SWEEPS EAST ACROSS ILLINOIS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS FOR
THIS EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

WINDY AND MUCH COLDER CONDITIONS ARE EXPECTED LATER TONIGHT...WHICH
WILL FEATURE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

GOETSCH

In the hours before

Local storm report, Mar 10, 4:58 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
458 PM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLOOD            TOULON                  41.09N 89.86W
03/10/2009                   STARK              IL   LAW ENFORCEMENT

            12 ROADS CLOSED IN STARK CO. DUE TO HEAVY RAIN OVERNIGHT

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:49 AM CDTAreal Flood AdvisoryILXFulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more6 hr
Mar 10, 11:03 AM CDTRiver Flood WarningILXMcLean, Tazewell, Woodford52 hr
Mar 10, 3:52 PM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more14 hr

Nearby

Areal Flood Warnings in Illinois, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.